Law enforcement officials throughout the United States are dealing with a surge in fake Xanax and counterfeit pills. Recently, as of this writing, OWN TV host Dr. Laura Berman’s 16-year-old son overdosed on counterfeit Xanax. The relationship and intimacy therapist recently confirmed that her teen son died from an accidental overdose of fentanyl-laced Xanax in their Santa Monica, California, home.
Unfortunately, this story is all too common, and it’s starting to occur more frequently. Dr. Berman’s son had purchased the drugs through the social media app Snapchat and had them delivered to their home. It’s proof that drugs and addiction know no bounds. Their fame and socioeconomic advantages didn’t provide them any haven against what happened.
In 2019, the U.S. Drug Enforcement Administration (DEA) reported 152 fentanyl-related overdose deaths in San Diego County, California. This may stem from its proximity to the border of Mexico. However, in the first six months of 2020, there were already 203 fentanyl-related deaths through the same period. As of now, 119 are confirmed, while another 84 are still pending confirmation. The deaths have occurred all over the country, and victims are ranging from 17 to 66-years-old. The average age is 37.
The alarming uptick demonstrates that dealers are starting to cut more illegal drugs with fentanyl, which is a recipe for death. The public must be aware of the danger of using controlled substances, even if they’re packaged like a prescription drug. The increased number of overdose deaths indicates there’s more product throughout that country that’s laced with the deadly drug fentanyl. It’s like playing Russian roulette, and when it comes to fentanyl, you shouldn’t ever take the risk.
Fentanyl is a synthetic opioid that’s 50 to 100 times stronger than morphine and 50 times more potent than heroin. Even as little as two milligrams, the size of two grains of salt, is fatal for most people. Treating a fentanyl overdose requires Narcan, which temporarily blocks the effects of opioids, otherwise “reversing” an opioid overdose. However, if someone believes they’re taking Xanax, they might think it’s Xanax and not fentanyl. You must always call 911 if someone has overdosed.
The timing of this couldn’t be worse as the United States is currently in the grips of an opioid overdose crisis. Each day, an estimated 136 people died after overdoses on opioids. The misuse and addiction to opioids is a national crisis, affecting public health, as well as economic and social welfare. Opioid addiction costs the United States an estimated $78.5 billion a year because of health care, addiction treatment, criminal justice involvement, and lost productivity.
Fentanyl on its own is extremely dangerous, and lacing it with another potent drug like alprazolam, or Xanax, can mean instant death. According to the National Institute on Drug Abuse (NIDA), 16 percent of overdose deaths involved opioids also involved benzodiazepines in 2019. Between 1996 and 2013, the number of adults who filled a benzodiazepine prescription increased by 67 percent, from 8.1 million to 13.5 million. Due to this increase, it shouldn’t come as too much of a surprise that people seek out Xanax on the street.
Although we’re battling an opioid crisis, experts have rung the bell and warned us about the next drug epidemic—benzodiazepines. From 2002 to 2015, overdose deaths from benzodiazepines like Xanax quadrupled. Experts also warn that you are ten times more likely to die from an overdose when taking benzodiazepines with painkillers—especially if it’s laced.
Below we will share more information to determine how to spot a counterfeit Xanax pill.
Xanax is a benzodiazepine medication. Using it with opioids, alcohol, or other central nervous system (CNS) depressants, including illicit street drugs, can cause breathing problems, severe drowsiness, coma, respiratory depression, and death. On its own, Xanax can cause dizziness, drowsiness and will slow your thinking and motor skills.
If you’ve been taking Xanax, you should never do dangerous activities, such as driving or operating heavy machinery until you know how the drug affects you. You should also never consume alcohol or other drugs that cause sleepiness or dizziness while taking Xanax. If you’re prescribed the medication, you must consult with a health care professional about potential drug interactions.
If you already experience dizziness or drowsiness, Xanax will exacerbate these symptoms. Never take more than you’re prescribed.
You should never use Xanax for a condition for which it wasn’t prescribed. If you’ve been given consent by a physician to take Xanax for a specific condition, never share your medication with others. Even if they have the same symptoms or a prescription, it can harm them. Sharing your medicine could cause them to overdose, making you responsible for their death. You can always ask your health care provider or pharmacist for more information.
Counterfeit medications are flooding the streets in the United States and abroad, putting the public at severe risk. In most cases, unsuspecting people have no clue the “Xanax” they purchased from a friend or dealer is fake.
Counterfeit medications are dangerous for many reasons because they aren’t produced under safe manufacturing conditions. In addition, they’re not inspected by authorities to determine the right dose has been administered. A fake 1 mg (milligram) Xanax pill might contain ten milligrams of the active ingredient, which could be deadly even if it’s not laced.
Without the right ingredients, clandestine labs may use alternative components, including heavy metals, boric acid, or floor polish. Sophisticated underground labs will put traces of the active ingredient to make it look similar to real medicine.
The most pressing threat when using counterfeit medication is that you’re ingesting something that may not help your condition but could result in fatal effects. You should consume drugs that you’ve purchased on the street – it’s too dangerous.
You should always be aware that there’s a growing availability of fake Xanax on the dark web, internet, and on the street, leading to rampant abuse globally. In some cases, a person can immediately determine it’s fake because of the appearance, consistency, or taste in drugs that were later identified as being fake. In other cases, they explain an adverse reaction to the counterfeit drug.
However, in a majority of cases, consumers had no idea the drugs they purchased are fake. This is why it’s vital only to use medicines that are prescribed from a doctor and retrieved through the proper channels, such as a legitimate pharmacy and pharmacist that you know.
We understand that, despite the warnings, people are going to use drugs anyway. In this case, you should always test medicines, especially to determine if it’s laced with fentanyl. A simple test can save your life.
In some cases, it’s safe to purchase Xanax online. If you’re going through the dark web, no, it’s not safe. As was mentioned above, it’s like playing Russian roulette if you purchase through illegal means – you can never know what’s going to be in the pill. If you’re prescribed the drug, go to a reputable pharmacy.
If you’re purchasing the drug online, you should go to a website that requires a valid prescription. It’s illegal to sell the medication without a prescription. Make sure that when you receive the prescription, it has a phone number and a United States address.
It can help you determine the website is not selling unregulated medication from abroad. If you choose this route, search for Verified Internet Pharmacy Practice Sites (VIPPS). A VIPPS accreditation gives you the comfort your source is reliable and secure.
USA Today (February 2021) My Beautiful Boy Is Gone: Dr. Bermans 16-Year-Old Son Samuel Dies From Overdose. from https://www.usatoday.com/story/entertainment/celebrities/2021/02/08/dr-laura-berman-says-son-samuel-16-died-accidental-overdose/4441879001/
NIDA (February 2021) Opioid Overdose Crisis. from https://www.drugabuse.gov/drug-topics/opioids/opioid-overdose-crisis
Keck School of Medicine of USC (February 2020) The Next U.S. Drug Epidemic As of 2019. from https://mphdegree.usc.edu/blog/the-next-u-s-drug-epidemic-as-of-2019/
DEA (August 2020 Alarming Spike In Fentanyl-Related Overdose Deaths Leads Officials to Issue Public Warning. from https://www.dea.gov/press-releases/2020/08/06/alarming-spike-fentanyl-related-overdose-deaths-leads-officials-issue
NIDA (February 2021) Benzodiazepines and Opioids. from https://www.drugabuse.gov/drug-topics/opioids/benzodiazepines-opioids